Alert archive / Colorado / Red Flag Warnings in 2017
Red Flag Warning 30, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Dec 9, 2017, 4:31 AM MST for 9 counties in Colorado. It took effect at Dec 9, 2017, 12:00 PM MST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 9, 2017, 4:31 AM MST (11:31 UTC)
- In effect from
- Dec 9, 2017, 12:00 PM MST
- Expired
- Dec 9, 2017, 5:00 PM MST
- In force
- 5 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Elbert County, CO, Larimer County, CO, Lincoln County, CO, Logan County, CO, Morgan County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 94 km from the middle of the area, began a volume at 11:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 11.5 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3676 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
171 WWUS85 KBOU 091131 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 431 AM MST Sat Dec 9 2017 ...Critical Rangeland Fire Behavior Probable this Afternoon on the Northeast Colorado Plains... .Gusty northwest winds of 15 to 25 mph and higher gusts to around 35 mph, together with minimum relative humidity values as low as 9 percent have prompted the issuance of a Red Flag Warning. The warning covers portions of northeast Colorado, from noon to 5 pm MST today. These critical fire weather conditions should quickly improve late this afternoon as winds speeds quickly decrease with darkness. COZ238-242-244-246-248>251-091945- /O.NEW.KBOU.FW.W.0030.171209T1900Z-171210T0000Z/ Larimer County Below 6000 Feet/Northwest Weld County- Northeast Weld County-Morgan County- North and Northeast Elbert County Below 6000 Feet/North Lincoln County-Logan County-Washington County-Sedgwick County- Phillips County- 431 AM MST Sat Dec 9 2017 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 5 PM MST THIS AFTERNOON FOR STRONG WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF NORTHEAST COLORADO... The National Weather Service in Denver has issued a Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect from Noon to 5 PM MST this afternoon. * Affected Area...Fire Weather Zones 238...242...244...246... 248...249...250 and 251. * Timing...Noon to 5 PM MST today. * Winds...Northwest 15 to 25 mph with stronger gusts to around 35 mph. * Relative Humidity...As low as 9 percent. * Impacts...Gusty winds and low relative humidity could potentially produce the rapid spread of wildfire and large fire growth in dry fuels, the result of recent dry and unseasonably warm weather. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ Baker
2 follow-up statements
367 WWUS85 KBOU 092251 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 351 PM MST Sat Dec 9 2017 COZ238-242-244-246-248>251-100000- /O.CON.KBOU.FW.W.0030.000000T0000Z-171210T0000Z/ Larimer County Below 6000 Feet/Northwest Weld County- Northeast Weld County-Morgan County- North and Northeast Elbert County Below 6000 Feet/North Lincoln County-Logan County-Washington County-Sedgwick County- Phillips County- 351 PM MST Sat Dec 9 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF NORTHEAST COLORADO... * Affected Area...Fire Weather Zones 238...242...244...246... 248...249...250 and 251. * Timing...Dry and breezy conditions will continue until 5 PM MST today, with conditions gradually improving this evening. * Winds...Northwest 10 to 15 mph with gusts up to 30 mph. * Relative Humidity...As low as 11 percent. * Impacts...Gusty winds and low relative humidity could potentially produce the rapid spread of wildfire and large fire growth in dry fuels, the result of recent dry and unseasonably warm weather. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
781 WWUS85 KBOU 092357 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 457 PM MST Sat Dec 9 2017 COZ238-242-244-246-248>251-100100- /O.EXP.KBOU.FW.W.0030.000000T0000Z-171210T0000Z/ Larimer County Below 6000 Feet/Northwest Weld County- Northeast Weld County-Morgan County- North and Northeast Elbert County Below 6000 Feet/North Lincoln County-Logan County-Washington County-Sedgwick County- Phillips County- 457 PM MST Sat Dec 9 2017 ...RED FLAG WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR THE NORTHEAST PLAINS... The combination of decreasing wind and cooler temperatures this evening will lessen the fire danger threat. Therefore the Red Flag Warning will be allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Dec 9, 4:11 AM MST, 20 minutes earlier.
Area forecast discussion, Dec 9, 4:11 AM MST, 20 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 411 AM MST Sat Dec 9 2017 .SHORT TERM...(Today and tonight) Issued at 350 AM MST Sat Dec 9 2017 There's little indication that the strong blocking upper ridge to our west will move much during the next 24 hours. The rather strong n-nwly flow on the front side of this ridge will produce another day of gusty n-nwly sfc winds on the plains, esply east of a Wellington (Larimer Cty) to Limon (Lincoln Cty) line during the afternoon with sustained speeds of 15-25 mph and gusts to around 35 mph. The residence airmass will also remain quite dry today with current dewpts on the plains in the single digits. With not much change in dewpts during the day, and max temps around the 60 deg mark, min RHs will range from around 8 pct near the foothills and around 15 pct near the Nebraska border. With the combination of gusty winds and low RHs, will issue a Red Flag Warning from Noon to 5 PM today for the following zones: 38.. 42..44..46..and 48>51. Elsewhere, the bitter cold air trapped in North and Middle Parks will be slow to moderate today beneath a strong sfc based inversion. However, with ample sunshine should still see mid-afternoon temps reach the upper 30s/low 40s once the sfc based inversion mixes out. Clear/mostly clear skies...light breezes and low dewpts will produce another night of single digit lows in the mtn valleys, and seasonal readings in the teens elsewhere. Although areas exposed to gusty downslope breezes near the foothills, expect warmer min temps in the upper 20s/low 30s. .LONG TERM...(Sunday through Friday) Issued at 350 AM MST Sat Dec 9 2017 There will not be much overall change in the weather picture for Colorado through much of next week. The persistent of ridge of high pressure over the west coast and Great Basin will remain through next Thursday. The result for Colorado will be a moderate northwest flow aloft but with dry conditions and warm temperatures. Readings will be 10-20 degrees above normal across lower elevations. There will be some day to day variations with a some cooling on Monday and again on Wednesday as weak disturbances skirt Colorado on the northeast fringes. At this time, the airmass will be too dry to produce any precipitation. Towards next weekend, long range models are advertising some changes as a trof drops into the Great Basin. There is certainly some timing and amplitude differences amongst the long range players but too early to get excited yet. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 350 AM MST Sat Dec 9 2017 VFR conditions next 24 hours under clear to mostly clear skies. Winds light and southerly for most of the day, with a few hours of light east-northeast winds in the afternoon. By darkness, winds will assume their typical drainage pattern at speeds mostly under 12 kts. && .FIRE WEATHER... Issued at 350 AM MST Sat Dec 9 2017 With gusty north-northwest winds of 15-25 mph and gusts to 35 mph, and min RH values in the 10-15 pct range this afternoon, a Red Flag warning will be issued for the period 1200 to 1700 MST. Fireweather zones covered by this warning include 238..242.. 244..246..248>251 in northeast Colorado. Critical fire weather conditions should quickly improve late this afternoon with darkness and a reduction in wind speeds. There will remain elevated fire weather concerns on the far northeast plains at times during the afternoons through early next week with the dry and breezy conditions. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon today to 5 PM MST this afternoon for COZ238-242-244-246-248>251. && SHORT TERM...Baker LONG TERM...Entrekin AVIATION...Baker FIRE WEATHER...Baker
Hazardous weather outlook, Dec 9, 4:09 AM MST, 22 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 409 AM MST Sat Dec 9 2017 COZ030>051-101115- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 409 AM MST Sat Dec 9 2017 ...Critical Rangeland Fire Danger This Afternoon on the Northeast Plains... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Gusty northwest winds of 15 to 25 mph and stronger gusts to around 35 mph, coupled with minimum relative humidity values of 10 to 15 percent will create high to extreme rangeland fire danger on the northeast plains of Colorado this afternoon. These critical fire weather conditions should quickly improve with nightfall and a reduction in wind speeds. Otherwise, a dry and warmer day with no chance of precipitation during the next 24 hours. .DAYS TWO THROUGH SEVEN...Sunday through Friday Dry and unseasonably warm conditions will continue through the middle of next week as a strong high pressure ridge remains over the Western U.S. Temperatures will average 10 to 20 degrees above normal across the plains. There will be gusty winds on the plains at times during the afternoons which will keep the rangeland fire danger moderate to high. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Baker/Entrekin
In the hours before
Local storm report, Dec 8, 10:35 PM MST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
1035 PM MST FRI DEC 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1144 AM NON-TSTM WND GST HUGO 39.13N 103.47W
12/08/2017 M63.00 MPH LINCOLN CO MESONET
1022 AM NON-TSTM WND GST 3 S CEDAR POINT 39.31N 103.83W
12/08/2017 M61.00 MPH ELBERT CO MESONET
1002 AM NON-TSTM WND GST 7 N ROCKPORT 41.00N 104.77W
12/08/2017 M59.00 MPH WELD CO MESONET
0924 AM NON-TSTM WND GST 1 ENE LIMON 39.27N 103.67W
12/08/2017 M58.00 MPH LINCOLN CO ASOS
0900 AM SNOW 1 SE BRECKENRIDGE 39.50N 106.03W
12/08/2017 M4.7 INCH SUMMIT CO MESONET
SINCE 1030 AM YESTERDAY
&&
KFNearby
Red Flag Warnings in Colorado, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.